Alert archive / California / Hard Freeze Warnings in 2009

Hard Freeze Warning 2, NWS Eureka, CA

December 6, 2009

NWS Eureka, CA issued this hard freeze warning at Dec 6, 2009, 2:19 PM PST. It took effect at Dec 7, 2009, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2009, 2:19 PM PST (22:19 UTC)
In effect from
Dec 7, 2009, 12:00 AM PST
Expired
Dec 7, 2009, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 062219
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
219 PM PST SUN DEC 6 2009

CAZ001-071200-
/O.NEW.KEKA.HZ.W.0002.091207T0800Z-091207T1700Z/
REDWOOD COAST-
219 PM PST SUN DEC 6 2009

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
MONDAY. 

A VERY COLD AIRMASS WILL SETTLE INTO THE REGION OVERNIGHT...BRINGING
THE COLDEST TEMPERATURES OF THE SEASON TO COASTAL AREAS OF
HUMBOLDT AND DEL NORTE COUNTY. A HARD FREEZE IS EXPECTED FOR ALL
AREAS AWAY FROM THE IMMEDIATE COAST...WITH THE COLDEST PLACES
LIKELY TO BOTTOM OUT BETWEEN 25 AND 28 DEGREES BY SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
000 
WWUS76 KEKA 070441
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
841 PM PST SUN DEC 6 2009

CAZ001-071400-
/O.CON.KEKA.HZ.W.0002.091207T0800Z-091207T1700Z/
REDWOOD COAST-
841 PM PST SUN DEC 6 2009

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST MONDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST MONDAY. 

A VERY COLD AIR MASS WILL SETTLE INTO THE REGION OVERNIGHT...
BRINGING THE COLDEST TEMPERATURES OF THE SEASON TO COASTAL AREAS
OF HUMBOLDT AND DEL NORTE COUNTY. A HARD FREEZE IS EXPECTED FOR
ALL AREAS AWAY FROM THE IMMEDIATE COAST...WITH THE COLDEST PLACES
LIKELY TO BOTTOM OUT BETWEEN 25 AND 29 DEGREES BY SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
000 
WWUS76 KEKA 071117
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
317 AM PST MON DEC 7 2009

CAZ001-071700-
/O.CON.KEKA.HZ.W.0002.000000T0000Z-091207T1700Z/
REDWOOD COAST-
317 AM PST MON DEC 7 2009

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING. 

TEMPERATURES WILL BOTTOM OUT BETWEEN 27 AND 30 DEGREES AROUND
SUNRISE THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
000 
WWUS76 KEKA 071710
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
910 AM PST MON DEC 7 2009

CAZ001-071815-
/O.EXP.KEKA.HZ.W.0002.000000T0000Z-091207T1700Z/
REDWOOD COAST-
910 AM PST MON DEC 7 2009

...HARD FREEZE WARNING HAS EXPIRED...

THE HARD FREEZE WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Dec 6, 7:53 AM PST, 6 hours 26 minutes earlier.

Area forecast discussion, Dec 6, 7:53 AM PST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
753 AM PST SUN DEC 6 2009

.SYNOPSIS...COLD AIR HAS INVADED THE REGION WITH PERIODS OF RAIN
OR SNOW SHOWERS TODAY AND TONIGHT. THE COLD AIR WILL HANG AROUND
FOR THE FIRST PART OF THE UPCOMING WEEK WITH A WARMER AND WETTER
PATTERN SETTING UP FOR THE SECOND HALF OF THE WEEK.

&&

.UPDATE...COLD AIR CONTINUES TO SPILL INTO THE AREA THIS MORNING.
INSTABILITY SHOWERS HAVE ALREADY POPPED UP OFFSHORE AND SOME OF
THESE WILL MOVE ONTO THE COAST AND INLAND THIS MORNING AND
AFTERNOON. SO UPDATES TO THE FORECASTS/GRIDS WERE MADE TO ADDRESS
THIS AND ALSO TO CANCEL THE HARD FREEZE WARNING FROM LAST NIGHT. TEMPERATURES
WILL RECOVERY VERY LITTLE TODAY AS STRONG COLD AIR ADVECTION
CONTINUES. SNOW LEVELS WILL REMAIN LOW...AROUND 1500 TO 2000 FEET
BUT LIKELY LOWER IN HEAVIER SHOWERS. ADDITIONALLY SMALL HAIL IS
LIKELY ALONG THE COAST WITH SOME OF THE SHOWERS.
HOWEVER...PRECIPITATION IS LIKELY TO REMAIN ISOLATED TO WIDELY
SCATTERED SO TODAY WILL NOT BE A TOTAL WASHOUT...JUST PERIODS OF
SHOWERS. BURGER

&&

.PREV DISCUSSION... /ISSUED 425 AM PST SUN DEC 6 2009/

SYNOPSIS...COLD AIR HAS INVADED THE REGION WITH RAIN OR SNOW SHOWERS
A POSSIBILITY LATER TODAY AND TONIGHT. THE COLD AIR WILL HANG
AROUND FOR THE FIRST PART OF THE UPCOMING WEEK WITH A WARMER AND
WETTER PATTERN SETTING UP FOR THE SECOND HALF OF THE WEEK.

DISCUSSION...SNOW LEVELS AND PRECIP TYPE ARE THE BIGGEST
QUESTIONS FOR THE NEXT 24-30 HRS. THE IMMEDIATE CONCERN INVOLVES
THE ONGOING HARD FREEZING WARNING FOR THE NORTH COAST. TEMPS FELL
QUICKLY IN THE EVENING TO AROUND FREEZING...BUT CLOUDS CURRENTLY
FORMING AROUND HUMBOLDT BAY MAY PUT THE KIBOSH ON TEMPS REALLY
BOTTOMING OUT. REGARDLESS...WE WILL LET THE WARNING CONTINUE AS
OTHER AREAS ALONG THE NORTH COAST THAT REMAIN CLEAR WILL CONTINUE
TO GET COLDER EARLY THIS MORNING.

A VERY COLD UPPER LOW CURRENTLY OVER WESTERN OREGON WILL PIVOT
OVER NRN CA BY THIS EVENING. MODIFIED ARCTIC AIR HAS ALREADY
INVADED INTERIOR VALLEYS...WITH THIS AIRMASS TO MOVE OFFSHORE
LATER TODAY. INSTABILITY ASSOCIATED THIS UPPER LOW SHOULD BE
ENOUGH TO GENERATE SHOWERS BY THIS AFTERNOON...MOST PREVALENT OVER
THE WATER. CONSIDERING THE SOURCE REGION OF THIS LOW...MOISTURE
WILL BE LIMITED AND THUS SNOW AMOUNTS SHOULD REMAIN BELOW A COUPLE
OF INCHES ABOVE 500 FT MSL. WE CANNOT RULE OUT SLEET OR EVEN A FEW
SNOWFLAKES ALONG THE COAST LATER THIS AFTERNOON AND TONIGHT WITH
SUCH COLD AIR IN PLACE. AS MENTIONED EARLIER...SNOW LEVELS MAY
FALL TO 500 FT TONIGHT...AND MOST PLACES HAVE YET TO REALLY SEE
ACCUMULATING SNOW THIS SEASON. THAT BEING SAID...WE WILL HOLD OFF
ON ANY ADVISORY AND LET LATER SHIFTS RE-EVALUATE THE AMOUNT OF
AVAILABLE MOISTURE. MODELS ARE ADVERTISING A SFC LOW TO MOVE
ONSHORE CLOSE TO THE BAY AREA MON MORNING...BRINGING ENHANCED
MOISTURE AND LIFT TO THAT AREA...BUT WE BELIEVE THIS WILL REMAIN
JUST SOUTH OF MENDOCINO COUNTY...BUT THIS WILL NEED TO BE WATCHED
CLOSELY.

THE UPPER LOW FILLS AND DROPS SE DURING THE DAY MON FOR IMPROVING
CONDITIONS FROM NORTH TO SOUTH. THE COLD AIR WILL REMAIN
TRAPPED...AND WITH THE POTENTIAL FOR CLEARING SKIES...TEMPS MAY
ONCE AGAIN DROP BELOW FREEZING ALONG THE COAST TUE MORNING. MODELS
INITIALLY SHOWED RIDGING ON TUE...BUT NOW ANOTHER SHORTWAVE RIDES
DOWN THE NORTHWEST FLOW ALOFT. MOISTURE WILL AGAIN BE LIMITED...SO
ONLY A FEW SHOWERS ARE EXPECTED. A SHORTWAVE RIDGE IS EXPECTED TO
BRIEFLY MOVE OVERHEAD ON WED. LONGER RANGE MODELS CONTINUE TO
STRUGGLE WITH THE STRENGTHENING PACIFIC JET AND ITS INFLUENCE ON
CALIFORNIA. WE HAVE BACKED OFF ON POPS TO ACCOUNT FOR TIMING
ISSUES REGARDING THE FIRST INCOMING STORM...NOW LOOKING LIKE LATE
WED. A STORMIER PATTERN STILL LOOKS LIKELY AFTER THAT TIME...BUT
SPECIFICS ARE VERY FUZZY...SO STAY TUNED. JCA

MARINE...BRISK NORTHERLY WINDS WILL CONTINUE OVER THE OUTER WATERS
THROUGH THIS AFTERNOON...AND OVER THE WATERS NEAR PUNTA GORDA
NORTHWARD TO PT ST GEORGE THROUGH EARLY THIS AFTERNOON. A FEW GUSTS
TO 35 KT MAY BE OBSERVED...MAINLY OVER THE OUTER WATERS IN THE
MORNING. NORTHERLY SEAS WILL DIMINISH AS THE WINDS EASE LATER
TODAY...AS A LONG PERIOD WESTERLY SWELL BUILDS INTO THE WATERS.
EVIDENCE OF THIS SWELL IS NOTED AT THE WAVERIDER BUOYS...WITH 2 FT
AT 18 SECONDS FROM THE WEST. THIS SWELL WILL BUILD TO NEAR 4 FT AT
15 SECONDS IN THE NEXT DAY OR TWO AS THE WINDS CONTINUE TO MODERATE.
ANOTHER MORE SUBSTANTIAL SWELL WILL BEGIN TO MOVE INTO THE WATERS
FROM THE WNW ON TUESDAY...BUILDING TO NEAR 11 FT AT 18 SECONDS BY
TUESDAY EVENING. LATER IN THE WEEK A LOW PRESSURE SYSTEM WILL BRING
INCREASING SOUTH TO SE WINDS TO THE WATERS...AND CORRESPONDING SHORT
PERIOD SOUTHERLY WAVES. THE SOUTHERLY WAVES COMBINED WITH THE LARGE
WNW SWELL WILL CREATE AN UGLY MIXED SEA STATE WEDNESDAY NIGHT
THROUGH AROUND FRIDAY. CC

AVIATION...ASIDE FROM VARIABLE LIFR CONDITIONS CAUSED BY FG IN THE
UKI VALLEY OVERNIGHT...EXPECT MAINLY TO CONTINUE THROUGH THE PERIOD.
A LOW PRESSURE SYSTEM WILL CROSS THE FORECAST AREA TODAY AND
TONIGHT...BRINGING INSTABILITY SHOWERS FOR THE AFTERNOON INTO
TONIGHT. DO NOT EXPECT ANY LOW CIGS OR VSBY RESTRICTIONS. CC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

NORTHWEST CALIFORNIA COASTAL WATERS...

 SMALL CRAFT ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR PZZ450.

 SMALL CRAFT ADVISORY UNTIL 6 PM PST THIS EVENING FOR PZZ410-470-
 475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 6, 4:39 AM PST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
439 AM PST SUN DEC 6 2009

CAZ001>004-076-071500-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
439 AM PST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HARD FREEZE WARNING REMAINS IN EFFECT THIS MORNING FOR THE
REDWOOD COAST.

SCATTERED RAIN OR SNOW SHOWERS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH SMALL HAIL POSSIBLE ALONG THE COAST. SNOW LEVELS
WILL BE DROPPING DURING THE DAY TO AS LOW AS 500 FT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT RAIN AND SNOW SHOWERS ARE EXPECTED THROUGH MONDAY. SNOW
LEVELS ARE EXPECTED TO DROP TO 500 FEET WITH SEVERAL INCHES OF
SNOW.

A WARMER AND WETTER PATTERN IS EXPECTED TO DEVELOP BY LATE IN THE
WEEK WITH POTENTIALLY HEAVY RAINS AND HIGH ELEVATIONS SNOWS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Local storm report, Dec 6, 11:26 AM PST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1126 AM PST SUN DEC 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     SNOW             5 WNW REDWAY            40.15N 123.91W
12/06/2009  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            LIGHT -SW WITH JUST A DUSTING ON THE GROUND.

0740 AM     SNOW             BRICELAND               40.10N 123.90W
12/06/2009  M0.0 INCH        HUMBOLDT           CA   PUBLIC

            LIGHT SNOWSHOWER. DRY FLAKES AT 300-400 FT. TEMP 28F.

0820 AM     SNOW             3 ENE MYERS FLAT        40.29N 123.82W
12/06/2009  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            LIGHT SNOW, NO ACCUM. 1100 FEET AND FRUILAND RIDGE

0840 AM     SNOW             10 N LAYTONVILLE        39.81N 123.48W
12/06/2009  U0.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            3800 FEET ON IRON PEAK MTN. CONSISTENTLY SNOWING. AT 715
            AM MAINLY CLEAR THEN MASS MOVD FROM NORHT AND STARTED
            SNOWING. TEMP 28F AND GROUND FROZEN

0925 AM     SNOW             3 SW GARBERVILLE        40.07N 123.83W
12/06/2009  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            LIGHT SNOW...ONLY A DUSTING.

0900 AM     SNOW             4 W ETTERSBURG          40.12N 124.07W
12/06/2009  U0.0 INCH        HUMBOLDT           CA   TRAINED SPOTTER

            ELEVATION 1700 FEET. DUSTING OF SNOW.

0930 AM     FREEZE           6 SSW EUREKA            40.72N 124.20W
12/06/2009  U0 F             HUMBOLDT           CA   TRAINED SPOTTER

            TEMPERATURE 30F EUREKA...VCNTY ST JOSEPH HOSPITAL.

0930 AM     FREEZE           EUREKA                  40.80N 124.16W
12/06/2009  U0 F             HUMBOLDT           CA   TRAINED SPOTTER

            LOW TEMPERATURE 30F...LOCATION IN ELK RIVER.

1050 AM     SLEET            4 W ETTERSBURG          40.12N 124.07W
12/06/2009  U0.00 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            HEAVY SLEET AT 1045 AM. TEMP 34.2F AND LOW TEMP 32.9F.

1050 AM     FREEZE           GASQUET                 41.85N 123.97W
12/06/2009  U0 F             DEL NORTE          CA   PUBLIC

            HEAVY FREEZE. TEMP 25F 1/16 ICE COVERING GROUNDS AND ICE
            AND HWY 199 AT GASQUET. TRAINED SPOTTER.

&&

ASHFORD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 8:45 PM PSTSmall Craft Advisory for Hazardous SeasEKA6 hr

Nearby

Hard Freeze Warnings in California, 2009Every hard freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.